Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 1, 2017, 2:33 PM EDT for 6 counties in New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2017, 2:33 PM EDT (18:33 UTC)
- Expired
- Jul 1, 2017, 5:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cayuga County, NY, Cortland County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY
The radar
The Ft Drum radar (KTYX), 88 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:30 PM EDT | FLASH FLOOD | Moravia, NY | EVACUATIONS |
| Jul 1, 4:30 PM EDT | HEAVY RAIN 3.75 | Deerfield, NY | 15 HOURS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 117 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
270
WGUS51 KBGM 011833
FFWBGM
NYC011-023-053-065-067-077-012130-
/O.NEW.KBGM.FF.W.0008.170701T1833Z-170701T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
233 PM EDT SAT JUL 1 2017
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Southern Oneida County in central New York...
North central Otsego County in central New York...
Madison County in central New York...
Cayuga County in central New York...
Northern Cortland County in central New York...
Southern Onondaga County in central New York...
* Until 530 PM EDT
* At 231 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen.
* Some locations that will experience flooding include...
Onondaga, Syracuse, Utica, Rome, De Witt, Sullivan, Oneida,
Kirkland, Lenox and Pompey.
Additional rainfall amounts of 1 to 3 inches is possible in the
warned area.
Flood waters are moving down Sauquoit Creek and Owasco inlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4333 7508 4330 7515 4326 7516 4322 7507
4305 7522 4287 7521 4286 7516 4290 7511
4281 7512 4273 7572 4273 7586 4271 7589
4262 7647 4263 7664 4281 7670 4345 7509
$$
TACWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 10:48 AM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 1, 10:48 AM EDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 1048 AM EDT Sat Jul 1 2017 .SYNOPSIS... There will be showers and thunderstorms again today ahead of a cold front. Some storms could contain damaging winds, hail, and locally heavy rainfall. The weather pattern should finally quiet down early next week courtesy of high pressure. && .NEAR TERM /THROUGH TONIGHT/... 1045 AM Update... Specifics of the forecast around here are rather difficult today, especially in regard to any severe weather potential. In general, though, the approaching cold front with upper level support will continue to produce waves of showers and thunderstorms translating from western NY/PA across our region into this evening. Bountiful low clouds are really going to inhibit surface based daytime heating and instability today. Dynamic cooling in the mid levels will assist the destabilization process, but exactly where is the million dollar question. At this time, we're leaning more toward the best cohesion of shear and instability to be from I-81 east and southeast, while areas to the west remain rain cooled and generally stable. Dynamics may be able to overcome that on occasion, but organization of storm still appears to be in our eastern and southern counties during the mid afternoon. NAM3KM and HRRR model reflectivity does suggest a similar idea, but develop a strong line a tad further west that what we're thinking. Will continue to assess. Elsewhere, the PWAT values are very high and locally heavy rain with minor flooding seems possible in areas where storms repeat and back build. Made a slight downward adjustment to max temperatures today given the persistent low clouds and slow start to the daily temp rebound. Previous discussion... By early evening, main area of storms should be confined to areas east of I-81 where severe weather will remain possible before storms exit by mid evening with severe weather threat winding down at this time. A few isolated showers or storms may still be possible at least into the early part of the overnight until the actual cold front passes but are not likely to be severe by this time. By Sunday morning, lows will be generally in the mid 60s as cooler, drier air will be filtering in. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... 320 AM update... Finally a quieter period, though not without a chance of a few sporadic pop-up diurnal showers/isolated thunderstorms, at least for Sunday and Monday anyways. Initial cold front will be well through the area Sunday, allowing for temperatures and especially dewpoints to scale back a bit. However, upper level flow will still be cyclonic around large upper low centered in Eastern Canada. Diurnal heating will likely still realize a cumulus field and even isolated to scattered showers along with a slight chance of thunder Sunday afternoon. Nothing severe, though with inverted-V profile in lowest 5 thousand feet of model soundings, there could be decent brief stronger gusts underneath the showers/thunder. Highs Sunday will be near climatology; in the upper 70s to mid 80s. Fairly quiet conditions Sunday night, with a secondary front slipping through part of the area overnight. A much drier air mass arrives on Monday with high pressure at the surface starting to build in from the west. However, the secondary front will still be finishing its trek through the area. Thus scattered showers and isolated thunder will still be possible mainly from the Southern Tier-Catskills NY early afternoon, into Northeast PA mid-to-late afternoon. Again, with the amount of dry air involved, this activity could generate some cool-pool gusts. Highs Monday will be mainly 70s north to upper 70s-lower 80s south. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... 330 AM update... Forecast adjusted towards latest multi-model blend with not much change to the prior forecast overall. Confidence continues to increase on wetter conditions taking shape particularly into Thursday, with a system that will have a potentially good hookup to Gulf of Mexico moisture. Previous discussion... Main concerns in the long term are focused around cool/dry air mass to begin with and the development of more showers and storms late Wednesday into Thursday. High pressure dominates the region on Independence Day with weak ridging aloft. Will start to see a gradual warm up into the middle of the week with widespread highs into the lower 80s by Wednesday. The surface high shifts to the east Wednesday with a return sly flow helping to heat things up a bit. This will also help set up the atmosphere for additional showers and storms late Wed and Thursday as an area of low pressure moves ewd across Pennsylvania. Will need to watch this system through the next several days as it appears to be capable of tapping into a deep moisture source and be fairly dynamic...so there may be a hydro concern later next week. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... Mainly VFR this morning with a couple exceptions...KAVP should continue to see MVFR cigs and also some showers with even the risk of another thunderstorm may effect KELM this morning producing brief restrictions. Heading into this afternoon the main focus will be afternoon showers and thunderstorms that are expected to develop ahead of a cold front and affect all sites as they move through west to east...beginning by around 18z for KELM and exiting all TAF sites by the early evening. Most sites should see at least MVFR restrictions with IFR likely for at least KAVP and KBGM. Winds increase to SW around 10 knots today with some higher gusts. It should be noted, any storms this afternoon could produce strong winds at any of the TAF sites. Outlook... Sunday through Monday...Mainly VFR but still a small chance for showers-thunder and associated restrictions mainly in the afternoon hours. Tuesday - Wednesday...mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...JAB/PCF NEAR TERM...JAB/PCF SHORT TERM...MDP LONG TERM...BJT/MDP AVIATION...DJP/PCF
Hazardous weather outlook, Jul 1, 3:57 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 357 AM EDT Sat Jul 1 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-020800- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 357 AM EDT Sat Jul 1 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. Showers and thunderstorms will develop across the area this afternoon ahead of a cold front with conditions favorable for some of these to become severe. The primary threat will be for damaging winds, though large hail and perhaps even an isolated tornado is possible. Heavy rainfall will be possible as well with the risk of localized flash flooding. Storms will move out by the mid evening with the severe weather threat winding down at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather they see this afternoon.
In the hours before
Local storm report, Jul 1, 12:12 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1212 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD GENOA 42.67N 76.53W
07/01/2017 CAYUGA NY EMERGENCY MNGR
POST OFFICE FLOODED.
&&
JMLLocal storm report, Jul 1, 12:18 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1218 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD UTICA 43.10N 75.23W
07/01/2017 ONEIDA NY EMERGENCY MNGR
NUMEROUS ROADS FLOODED AND CLOSED DUE TO FLOODING. SOME
CARS SUBMERGED. PART OF ROUTE 12 COLLAPSED... POSSIBLY
DUE TO SINKHOLE.
&&
JMLSpecial weather statement, Jul 1, 1:41 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
141 PM EDT SAT JUL 1 2017
NYZ015>017-011845-
Southern Cayuga NY-Seneca NY-Yates NY-
141 PM EDT SAT JUL 1 2017
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SENECA...NORTHEASTERN
YATES AND NORTHWESTERN CAYUGA COUNTIES UNTIL 245 PM EDT...
At 140 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kendaia, or near Waterloo, moving northeast at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Seneca Falls, Waterloo, Romulus, Fayette, Sennett, Fleming,
Union Springs, Aurora and Cayuga.
LAT...LON 4280 7693 4296 7679 4303 7661 4303 7650
4279 7647 4263 7703
TIME...MOT...LOC 1740Z 235DEG 35KT 4282 7686
MSELocal storm report, Jul 1, 1:53 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
153 PM EDT SAT JUL 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TORNADO 1 NNE ONEIDA CASTLE 43.10N 75.63W
06/30/2017 ONEIDA NY NWS STORM SURVEY
A TORNADO TOUCHED DOWN AT 445 PM EDT JUNE
30TH 2017 NEAR THE INTERSECTION OF FOX ROAD
AND ROUTE 365 FEW MILES SOUTHWEST OF VERONA,
NY IN ONEIDA COUNTY. THE TORNADO KNOCKED
DOWN AROUND A DOZEN TREES AND SEVERAL POWER
POLES ALONG ITS 1.7 MILE PATH. THERE WERE A
FEW HOMES THAT SUSTAINED DAMAGE FROM TREES
FALLING AND ALSO LOSS OF A FEW SHINGLES.
MAXIMUM WINDS WERE AROUND 70 MPH WITH THE
WORST DAMAGE ALONG ROUTE 365 BETWEEN FOX
ROAD AND STONEY BROOK ROAD. THE DURATION OF
THE TORNADO EVENT WAS 2 MINUTES.
&&
DJN/RAMLocal storm report, Jul 1, 1:58 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
158 PM EDT SAT JUL 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 1 SE UNION CORNERS 43.11N 75.74W
06/30/2017 MADISON NY PUBLIC
SEVERAL TREES AND BRANCHES BLOWN DOWN BY
THUNDERSTORM WINDS.
&&
DJN/RAMLocal storm report, Jul 1, 2:33 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG NILES 42.83N 76.40W
07/01/2017 CAYUGA NY 911 CALL CENTER
TREES DOWN. ALSO IN MORAVIA AND OWASCO.
&&
JMLThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:32 AM EDT | Special Weather Statement | BGM | Chemung, Schuyler, Tompkins | 43 min |
| Jul 1, 5:12 AM EDT | Special Weather Statement | BGM | Cortland, Tompkins | 48 min |
| Jul 1, 6:36 AM EDT | Special Weather Statement | BGM | Otsego | 39 min |
| Jul 1, 7:21 AM EDT | Special Weather Statement | BGM | Otsego | 9 min |
| Jul 1, 10:47 AM EDT | Areal Flood Advisory | BGM | Cayuga, Onondaga, Tompkins | 3 hr |
| Jul 1, 11:04 AM EDT | Areal Flood Advisory | BGM | Madison, Oneida, Onondaga | 3 hr |
| Jul 1, 11:34 AM EDT | Flash Flood Warning | BGM | Cayuga, Cortland, Madison, Oneida, Onondaga | 3 hr |
| Jul 1, 12:46 PM EDT | Areal Flood Warning | BGM | Cayuga | 11 hr |
| Jul 1, 1:41 PM EDT | Special Weather Statement | BGM | Cayuga, Seneca | 64 min |
| Jul 1, 1:50 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Onondaga, Seneca, Tompkins, Yates | 55 min |
| Jul 1, 2:35 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Chenango, Cortland, Madison, Onondaga | 55 min |
| Jul 1, 3:01 PM EDT | River Flood Warning | BGM | Madison, Oneida | 22 hr |
| Jul 1, 3:29 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Oneida, Otsego | 46 min |
| Jul 1, 5:24 PM EDT | Areal Flood Warning | BGM | Madison, Oneida | 6 hr |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.